Thunderstorm Wind, Mesa
- When
- July 28, 5:00 PM MST to 5:01 PM MST
- Where
- Mesa County, De Beque
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.333, -108.217
Strong winds destroyed a 100 foot by 65 foot pole barn and scattered the debris up to a half mile away. A car and a boat inside the structure were also damaged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Strong winds destroyed a 100 foot by 65 foot pole barn and scattered the debris up to a half mile away. A car and a boat inside the structure were also damaged. Many mature trees were blown down, including a tree which crashed through the roof of a garage. Electrical power was also knocked out to much of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 1:37 PM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 237 PM MDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... HIGH PRESSURE REMAINS CENTERED OVER THE REGION...WITH DRY AND STABLE NW FLOW CONTINUING ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO. LITTLE CHANGE EXPECTED FROM THIS PATTERN THROUGH FRIDAY MORNING...WITH DRY AND MOSTLY CLEAR CONDITIONS REMAINING IN PLACE. MODELS HAVE STARTED TO BACK OFF THE INCREASE IN LOW/MID LEVEL MOISTURE ACROSS THE NORTHERN ZONES FRIDAY AFTERNOON...AND HAVE TRIMMED POPS BACK SLIGHTLY WITH FCSTD PRECIPITABLE WATER VALUES LOWER THAN WE WERE EARLIER THINKING. BETTER MOISTURE INCREASES THROUGHOUT THE NORTHERN EDGE OF THE RIDGE FRIDAY NIGHT AND SATURDAY. THIS WILL GRADUALLY FILL THROUGHOUT THE RIDGE...RESULTING IN A BETTER CHANCE OF CONVECTION ACROSS EASTERN UTAH AND WESTERN COLORADO ON SATURDAY. LOW LEVELS MAY BE SUFFICIENTLY WET TO PROVIDE STORMS CAPABLE OF PRODUCING WETTING RAINS...ESPECIALLY OVER THE HIGHER ELEVATIONS. ANOTHER WARM AFTERNOON ON FRIDAY WITH H7 TEMPS APPROACHING +19 C...WHICH WOULD BRING MORE TRIPLE DIGIT HEAT TO THE LOWER VALLEYS. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... DGEX AND GFS SHOW PERSISTENT UPPER LEVEL RIDGE REMAINING OVER THE AREA DURING FORECAST PERIOD. SOME MOISTURE WILL BEGIN TO CREEP INTO THE FLOW ALOFT AND SLOWLY MOISTEN THE LOWER LEVELS. THUNDERSTORM DEVELOPMENT MAINLY DURING EACH AFTERNOON AND EVENING...OCCURRING OVER THE HIGHEST TERRAIN INITIALLY, THEN SPREADING TO HIGHER VALLEYS AS MOISTURE WORKS INTO THE LOWER LEVELS. NO SIGNIFICANT TAP TO SUBTROPICAL MOISTURE IS EVIDENT IN DGEX AND GFS, HOWEVER CONTINUED INTENSE AFTERNOON HEATING WILL MAINTAIN THE DAILY INCREASE IN LOCALIZED RAINFALL POTENTIAL. GUSTY WINDS AND FREQUENT CLOUD-TO- GROUND LIGHTNING WILL ACCOMPANY MOST STORM CLOUDS. POSITIVE TILT IN RIDGE AXIS INITIALLY...LIKELY TRANSITIIONING TO A NEGATIVE TILT BY WEDNESDAY. THIS NEGATIVE TILT MAY ALLOW INCREASED MOIST ADVECTION FROM THE SUBTROPICS AND A WEAK UPPER LEVEL TO MOVE INTO NORTH CENTRAL COLORADO. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JDC/DEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 423 AM MDT THU JUL 28 2005 COZ001>014-017-020-021-UTZ022>025-027>029-291100- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SOUTHEAST UTAH-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 423 AM MDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH...MOST OF THE VALLEYS OF WESTERN COLORADO...AND THE PLATEAUS OF WEST-CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND SMALL HAIL MAY OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ018-019-022-023-291100- ANIMAS RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS- 423 AM MDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO...AND THE HIGH VALLEYS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY NEAR THE CONTINENTAL DIVIDE IN THE SAN JUAN MOUNTAINS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA SATURDAY THROUGH TUESDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND SMALL HAIL MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. CJC
The Grand Junction radar (KGJX), 30 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470078.